Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

August 10, 2023Talbot County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 10, 2023, 9:31 AM EDT for Talbot County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2023, 9:31 AM EDT (13:31 UTC)
Expired
Aug 10, 2023, 10:00 AM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Talbot County, GA

The radar

The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS82 KFFC 101331
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
931 AM EDT Thu Aug 10 2023
 
GAZ067-069-078>080-101400-
Harris GA-Taylor GA-Upson GA-Meriwether GA-Talbot GA-
931 AM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southern Meriwether,
western Upson, Talbot, northwestern Taylor and eastern Harris
Counties through 1000 AM EDT...

At 931 AM EDT, a strong thunderstorm was over Shiloh, or 10 miles
east of Hamilton, moving east at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Thomaston, Hamilton, Talbotton, Manchester, Pine Mountain, Waverly
Hall, Warm Springs, Woodland, Sunset Village, Pine Mountain-Callaway
Gardens, Lincoln Park, Shiloh, Ellerslie, F.d. Roosevelt State Park,
Atwater, Baughville, Flint Hill, Sprewell Bluff State Park,
Sunnyside, and Prattsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3287 8486 3289 8486 3296 8454 3298 8450
      3300 8443 3299 8437 3264 8429 3263 8484
      3287 8488
TIME...MOT...LOC 1331Z 260DEG 31KT 3278 8470 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 7:41 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 10, 7:41 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
741 AM EDT Thu Aug 10 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 445 AM EDT Thu Aug 10 2023

Key Messages:

 - An MCS will affect portions of Georgia along and north of
   Interstate 20 this morning, isolated damaging wind gusts are
   possible.

 - Thunderstorms will remain active in the region on Friday and
   there is a Marginal Risk (Level 1 of 5) for damaging downburst
   winds.

At 445 AM, a large MCS tracking east through Tennessee and
northern Alabama was on the cusp of entering northwest Georgia.
There have been a couple severe warnings with this line of storms
over the last 3 hours, however the majority of the line has been
sub severe. Ahead of the MCS low/mid level WAA was was evident on
satellite and this was likely resulting in increasing instability
ahead of the MCS. Over the last 4 hours MUCAPE values on the SPC
mesoanalysis page have climbed from around 500 j/kg to 2000 j/kg
in northeast Georgia. Meanwhile effective shear values were
hovering around 50 kt, resulting in a favorable environment for
the MCS to maintain itself.

Concerns for this Morning:

The aforementioned MCS will be the main weather concern through
this morning as it continues to surge eastward. Guidance from the
00Z HREF shows continued improvements in instability ahead of the
MCS in north Georgia. Thus we expect the MCS to maintain itself
as it moves through area along and north of Interstate 20 this
morning. For those in the Atlanta Metro it looks like the MCS or
what is left of it will arrive between 7 AM and 10 AM. Ample
instability will exist to support the MCS continuing into central
Georgia. However the expected shear/cold pool alignment may not be
as ideal and thus many of the CAMs are weakening the system as it
crosses Interstate 20. There is a chance the CAMs are overplaying
the dissipation trend with this feature as they commonly struggle
to resolve the stronger cold pools that can keep driving these
systems forward. Though the MCS hasn't produced much in the way of
severe winds thus far, the potential for damaging winds will
remain through this morning. Isolated gusts in the 40 to 60 mph
range are possible north of Interstate 20.

This Afternoon & Tonight:

Thunderstorms chances (20 to 35%) will remain for the region this
afternoon. The timing and placement of any storms will be highly
dependent how the MCS develops this morning. If it surges southeast
and is fairly robust then instability and thunderstorm coverage
may be limited this afternoon. The other scenario would be the
MCS dissipating north of Intrastate 20 and leaving and outflow
boundary over central Georgia that could serve a the focal point
for storm development. In either cast, a Marginal Risk (Level 1 of
5) for isolated storms with downburst winds or hail will linger
through the day today.

Another weak shortwave trough will approach the region tonight
before tracking through Georgia on Friday. Favorable lift with
this feature may interact with a weak surface boundary across
northern and central Georgia to generate scattered thunderstorms
again tonight. The severe risk with this round of convection
appears low.

Temperatures today will be affected by the rain and cloud cover.
This will be especially true in northern Georgia where high
temperatures are forecast to be 2 to 6 degrees below seasonal
averages. Confidence in the temperature forecast for central
Georgia is lower, mainly due to uncertainties in the amount of
rain and cloud cover.

Friday Thoughts:

Due to the a shortwave trough moving through and a weak frontal
boundary draped across the state, widespread shower and
thunderstorm activity is expected again on Friday. Storm coverage
should be greatest over central and southern Georgia due to the
position of the frontal boundary. Mid level lapse rates aren't
very impressive in the model guidance on Friday (~5.5 C/km) and
this should limit any hail concerns. Diurnal heating and DCAPE
values at or above 1000 j/kg may be sufficient for isolated storms
will damaging downburst winds in the afternoon and evening. Thus
the SPC has issued a Marginal Risk (level 1 of 5) for areas along
and south of Interstate 20 on Friday.

Albright

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 322 AM EDT Thu Aug 10 2023

For the Weekend:

An upper level ridge will remain in place over Texas and Louisiana
over the weekend, resulting in northwest flow aloft in Georgia.
This will keep the door open for additional weak shortwave
activity in the state. Meanwhile PW values should remain at or
slightly above seasonal averages (1.4 to 1.8 inches). Thus
isolated thunderstorm activity could continue through the
weekend. It should be noted that for now guidance does suggest
less overall storm activity than today and Friday.

Hazardous heat could become a concern again in central Georgia on
Saturday and Sunday. Surface Dewpoints in the mid to upper 70s may
combine with temperatures in the upper 90s to produce heat indices
in the 103 to 110 degree range each afternoon. The odds of a Heat
Advisory being issued are around 50% for Saturday and 60% for
Sunday.

Early Next Week:

A more pronounced trough is projected to move through the Great
Lakes early next week. This should result in a frontal boundary
pushing through Georgia on Monday and Tuesday. Ensembles are
latching on to this and suggesting increased rain and thunderstorm
chances in our neck of the woods Sunday night through Tuesday.
After Tuesday, the guidance from the EPS and GEFS favors drier
air and below normal PW values in Georgia. If this occurs then it
may result in a period of drier weather.

Albright

&&

.AVIATION...
(12Z TAFS)
Issued at 734 AM EDT Thu Aug 10 2023

Thunderstorms and the mix of MVFR/IFR ceilings (600-2500 ft AGL)
will remain the main concerns through 16Z today. These conditions
will primarily affect northern and western Georgia. Isolated
showers and storms will continue between 16Z and 00Z this evening,
but coverage should be less. Winds today will primarily be from
the west at 6 to 12 kt, with gusts of 18 to 24 kt. Isolated storms
may occur between 00Z and 12Z Friday but confidence remained to
low for inclusion in the TAFs.

//ATL Confidence...12Z Update...
Overall confidence in the ATL TAF is moderate.
Confidence in the wind, ceiling, visibility and precipitation
forecasts is moderate.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  88  70  93 /  30  50  10  20
Atlanta         73  90  73  94 /  40  50  10  30
Blairsville     64  82  65  88 /  30  60   0  30
Cartersville    70  89  70  93 /  40  50   0  30
Columbus        76  94  75  98 /  40  60  10  30
Gainesville     70  87  71  93 /  30  50   0  20
Macon           75  93  73  96 /  30  60  20  30
Rome            70  90  71  94 /  40  50   0  30
Peachtree City  71  90  70  95 /  40  50  10  30
Vidalia         77  94  74  94 /  10  60  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....Albright
AVIATION...Albright
Hazardous weather outlook, Aug 10, 5:01 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
501 AM EDT Thu Aug 10 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
501 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

There is a Slight Risk (Level 2 of 5) for thunderstorms with
damaging winds in northeast Georgia through 8 AM this morning.
Then all of northern and central Georgia will have a marginal risk
for thunderstorms with damaging downburst winds this afternoon and
evening. Peak wind gusts with the strongest storms should be in
the 40 to 60 mph range today. Rain totals of 1 to 3 inches may
occur in the north Georgia mountains today. This could poss a
limited flooding threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a Marginal Risk (Level 1 of 5) for thunderstorms with
damaging downburst winds along and south of Interstate 20 on
Friday.

Periods of thunderstorm activity will continue through next
Tuesday. The highest storm chances are expected on Friday, Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 10, 9:03 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
903 AM EDT Thu Aug 10 2023

GAZ078-079-101330-
Harris GA-Talbot GA-
903 AM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northwestern Talbot
and Harris Counties through 930 AM EDT...

At 903 AM EDT, a strong thunderstorm was near Hamilton, moving east
at 40 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Hamilton, Talbotton, Manchester, Pine Mountain, Waverly Hall, Pine
Mountain-Callaway Gardens, Shiloh, Goat Rock Lake, Ellerslie, F.d.
Roosevelt State Park, Cataula, Baughville, Flint Hill, Olive Branch,
Mountain Hill, Jones Crossroads, Fortson, Pine Mountain Valley,
Mulberry Grove, and Whitesville-Pine Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3287 8475 3284 8470 3285 8461 3268 8455
      3257 8469 3258 8470 3258 8491 3261 8491
      3261 8508 3263 8508 3264 8511 3266 8509
      3269 8512 3274 8511 3276 8514 3278 8512
      3281 8517 3285 8515 3287 8519
TIME...MOT...LOC 1303Z 276DEG 35KT 3272 8492

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 10, 9:09 AM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
909 AM EDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     Tstm Wnd Dmg     Helen                   34.70N 83.73W
08/10/2023                   White              GA   Emergency Mngr

            Tree and powerlines down across down across
            road.

&&

VSS
Local storm report, Aug 10, 9:11 AM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
911 AM EDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Tstm Wnd Dmg     3 NNW Leaf              34.61N 83.68W
08/10/2023                   White              GA   Emergency Mngr

            Tree Down.

&&

VSS
Local storm report, Aug 10, 9:13 AM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
913 AM EDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     Tstm Wnd Dmg     Robertstown             34.71N 83.74W
08/10/2023                   White              GA   Emergency Mngr

            Tree Down.

&&

VSS
Local storm report, Aug 10, 9:30 AM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
930 AM EDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     Tstm Wnd Dmg     2 NNE Box Springs       32.57N 84.65W
08/09/2023                   Talbot             GA   Broadcast Media

            Roof blown off an outbuilding along Hut
            Road. Several trees downed in the area.

&&
Special weather statement, Aug 10, 9:31 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
931 AM EDT Thu Aug 10 2023

GAZ067-069-078>080-101400-
Harris GA-Taylor GA-Upson GA-Meriwether GA-Talbot GA-
931 AM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southern Meriwether,
western Upson, Talbot, northwestern Taylor and eastern Harris
Counties through 1000 AM EDT...

At 931 AM EDT, a strong thunderstorm was over Shiloh, or 10 miles
east of Hamilton, moving east at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Thomaston, Hamilton, Talbotton, Manchester, Pine Mountain, Waverly
Hall, Warm Springs, Woodland, Sunset Village, Pine Mountain-Callaway
Gardens, Lincoln Park, Shiloh, Ellerslie, F.d. Roosevelt State Park,
Atwater, Baughville, Flint Hill, Sprewell Bluff State Park,
Sunnyside, and Prattsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3287 8486 3289 8486 3296 8454 3298 8450
      3300 8443 3299 8437 3264 8429 3263 8484
      3287 8488
TIME...MOT...LOC 1331Z 260DEG 31KT 3278 8470

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:28 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson, Heard47 min
Aug 9, 9:08 PM EDTSevere Thunderstorm WarningFFCHarris, Troup52 min
Aug 9, 9:10 PM EDTSpecial Weather StatementFFCCarroll35 min
Aug 9, 9:27 PM EDTSevere Thunderstorm WarningFFCHeard, Troup48 min
Aug 9, 9:40 PM EDTSevere Thunderstorm WarningFFCHarris35 min
Aug 9, 10:01 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Talbot44 min
Aug 9, 10:05 PM EDTSevere Thunderstorm WarningFFCHarris, Troup40 min
Aug 9, 10:37 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Harris, Marion, Muscogee, Talbot38 min
Aug 9, 11:06 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Talbot, Taylor39 min
Aug 9, 11:35 PM EDTSevere Thunderstorm WarningFFCMacon, Schley, Taylor40 min
Aug 10, 12:07 AM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Houston, Macon, Schley, Sumter38 min
Aug 10, 12:42 AM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Macon10 min
Aug 10, 4:47 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Dade, Walker, Whitfield28 min
Aug 10, 5:25 AM EDTSpecial Weather StatementFFCBartow, Chattooga, Floyd, Gordon, Polk35 min
Aug 10, 6:45 AM EDTSpecial Weather StatementFFCCarroll, Clayton, Coweta, DeKalb, Douglas, Fayette and 2 more30 min
Aug 10, 7:52 AM EDTSpecial Weather StatementFFCCoweta23 min
Aug 10, 9:03 AM EDTSpecial Weather StatementFFCHarris27 min
Aug 10, 11:12 AM EDTSpecial Weather StatementFFCBleckley33 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.